Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

i have schizophrenia. risperdal, geodon, and seroquel dont work. have difficulty sleeping. on medicaid

i am not bipolar however i could not find another place to post this question so i am posting it here.  i was diagnosed with schizophrenia many years ago due to hearing voices.  i have been on haldol which was crippling, got off it, then onto risperdal, geodon, and seroquel.  the most tolerable is risperdal however i tend to need something to help me get to sleep very badly.  i dont fall asleep easily.  thats when my psychiatric nurse moved me on to geodon then seroquel along with risperal.  both of these i find not very tolerable at all.  with seroquel i will sleep very sound though i might suffer some bad hallucinations getting there.  and i will oversleep with it.  with geodon i will sleep ok, get to sleep easy enough, though when i wake up i dont want to get out of bed.  if i do i simply retreat to my bed and just lay there sort of hoping i could sleep or rest but just lay down for many hours and when i do finally get out of bed when i move around i will put on these horrible faces due to me not being able to tolerate it.  risperdal would be ok if i could sleep.  the voices are pretty much not an issue.  i was hoping if someone could suggest a medicaid medication that might work given what i have said that i can suggest to my psychiatric nurse.  

i would appreciate it very much since i feel my psychiatric nurse has run out of options.  i dont know what she will put me on next.  

thank you very much
20 Responses
144586 tn?1284669764
Often (but NOT always) psychiatric disorders ar the result of endochrine system disorders. Because they give out psychiatric credential with boxtops these days an endochine screen is not always performed. You need to flush your system of all medications for thirty days and then get a complete endochrine evaluation. Easier said than done, I'm afraid. The endochronology union won't always take patients directly, and your physician may be insulted you are doing your own doctoring. But that is what you need. This referral from medication to medication without rhyme or reason is insanity. Your psychiatric nurse needs a spanking.  During that time expose your skin to sunlight for at least an hour a day. You should be exposed to 45 minutes of sunlight every morning between 6 A.M. and 9 A.M. There are many valid medical reasons for this I don't have the energy to explain. Drink lots of water. You also need an insulin clamp procedure. If this isn't available buy a glucose meter and check your blood sugar. With rebates these meters cost almost nothing. Sugar levels often have tremendous effecfts on the state of mind.  Of course I know your psychiatric nurse, who is very conscienctious, has taken your blood sugar levels regularly. There was a time when I didn't believe in mental illness, but I have become convinced. Sometimes a small dose of valium helps without any other medication, but thanks to xealots at the FDA this fine medication is restricted and doctors are now hesitant to prescribe it. I wish you luck.
Avatar universal
sleepy, I hope you are not taking seriously caregiver's advice.  Despite all the problems that you have described, things could be much much worse!!!  you seem to have insight into your symptoms (you know when you are hallucinating or hearing voices).  That's great!  I don't know if you have ever been worse than this before, but most people with schizophrenia are very likely to go downhill when their medication is discontinued.  Please do not listen to caregiver222!!!  The most common endocrine side effect of the medication you are taking is higher prolactin level, which would not effect you unless you see symptoms  (i.e. lactating, gynecomastia).  You DO NOT need to go off your medication even if you thought you would benefit from endocrine eval.  Needless to mention that sunlight exposure and sugar variations will not cause hallucinations and hearing voices in your head :)

If risperadol works for you, you should continue taking it.  It sounds like your main problem currently is falling asleep and staying asleep, and afterwards waking up on time.  If that's the case you can add something at night for sleeping.  Valium might be a bit too strong, so you might want to try something like ativan (lorazepam) first.  Take it in the evening and see if you can sleep through the night
Avatar universal
i definitely cannot be off my meds for any length of time.  i'd lose my mind.  i wouldn't be able to rest.  i understand that.  i did see an endocrinologist and it seems that i do suffer from very high levels of prolactin which have caused me to have very low levels of testosterone.  i'm not sure if risperdal works, i am sure its the least harmful of what my psychiatric nurse has been giving to me.  i dont hear voices all too often on it.  its true falling asleep and staying asleep is my biggest problem since i can no longer sleep without the assistance of medication.  i was placed on risperdal and another typical antipsychotic (or maybe atypical not sure which) which has been around for longer amounts of time so i will see how that goes.  i have been much worse btw.  i just hope that something can happen for my sleep.  i would like to sleep a solid 8 hours of good sleep not more not less and with not many negative side effects afterwards.  
Avatar universal
I am not schizophrenic or experienced with any medications that you are on and God bless you for your suffering. But I just wanted to ask/let you know that I take trazodone every night and it knocks me out cold. I've been a raging insomniac for 10 years, but off and on my whole life and its the only thing that works. Do NOT take Ambien or Lunesta. I had to call an ambulance because I had terrifying hallucinations on them. You might not, but if you fight the induction stage, you might. I did, not on purpose, just eternally pissed off about my bad luck/inability to do something as natural as sleep. I feel like all my bodily functions are regulated. Thank GOD I don't have to remember to breathe.
Avatar universal
i am on "abilify" in the morning its very good. its important what time of day you take your meds also.
585414 tn?1288944902
As for what you are experiencing with trouble sleeping it sounds like the motor restlessness due to akathesia which can be helped with a side effect pill rather than straight insomnia. But make sure to be monitored for tardive dyskinesia because although its often said it doesn't happen at night that's how it emerged in my case. I'd suggest that your doctor do a sleep study if needed and see what is going on overnight and if its simple akathesia a side effect pill will do but if on the off chance (which can emerge at any time, the antipsychotics can mask it, diabetes is a risk as well) it is tardive then they would switch you to Clozaril. I agree with the other poster that Abilify is better in regards that its activating rather than sedating so it can be taken in the morning. However, that one kept me up at night but its the best option available now. Of course all this should be done with the follow up of a psychiatrist. And as I put on many of my posts there are new medications in development that are safer and more effective. I'm on glycine in Phase II study, a glutamate antagonist. This class of medications cannot cause extra pyramidal side effects, weight gain, tardive dyskinesia (such as I have in severe form) or diabetes. I am advocating within the psychiatric community for them to be out sooner and everyone who takes antipsychotics will be on a newer, safer, easier to tolerate and more effective medication.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.